Palo Alto County Health System
Print    Email
Decrease (-) Restore Default Increase (+)


News - Palo Alto County

 Print this page Print     Email to a friend Email

News
PACHS Patients NOT affected by Fungal Meningitis Outbreak

PRESS RELEASE
October 10, 2012

 Patients at Palo Alto County Hospital, and hospitals throughout Iowa, did not receive contaminated steroid medications from the New England company that have been associated with an outbreak of meningitis throughout a multistate region.

 “ We have been getting calls from patient’s who have asked if they have received any medications made and distributed by this company, commented Jeremy Theesfeld, RN, BSN, PACHS Surgical Department Nurse Manager,  “We assured all callers that this medicine was not distributed to any hospitals in Iowa and no patients at PACHS were affected.”

The CDC (Centers for Disease Control and Prevention) and the FDA (Food and Drug Administration) are working closely with public health departments investigating fungal meningitis among patients who received an epidural steroid injection caused by a potentially contaminated steroid medication prepared by a New England Company. 

 Key points to know from the CDC are:

Fungal meningitis occurs when the protective membranes covering the brain and spinal cord are infected with a fungus. Fungal meningitis is rare and usually caused by the spread of a fungus through blood to the spinal cord.

Fungal meningitis is not transmitted from person to person. These infections are associated with a potentially contaminated medication that is injected into the body.

The type of epidural medication given to patients affected by this outbreak is not the same type of medication as that given to women during childbirth.

If you or someone you know migh have received a potentially contaminated medication in another state, seek medical attention if you have symptoms. It is important to note that infected patients have had very mild symptoms that are only slightly worse than usual. For example, many infected patients have had slight weakness, slightly worsened back pain, or even a mild headache. Patients have had symptoms generally starting from 1 to 4 weeks after their injection.

Patients who have had an epidural steroid injection since May 21, 2012, in states that received the contaminated medicine, and have any of the following symptoms, should talk to their doctor as soon as possible:

  • New or worsening headache
  • Fever
  • Sensitivity to light
  • Stiff neck
  • New weakness or numbness in any part of your body
  • Slurred speech
  • Increased pain, redness or swelling at your injection site

 For more information, visit the CDC website at www.cdc.gov.

©  2014 

Palo Alto County Health System | 3201 First Street | Emmetsburg, Iowa 50536 | 712-852-5500

Connect with us